Algebra & Number Theory

Canonical heights on genus-2 Jacobians

Jan Müller and Michael Stoll

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let K be a number field and let CK be a curve of genus 2 with Jacobian variety J. We study the canonical height ĥ: J(K) . More specifically, we consider the following two problems, which are important in applications:

  1. for a given P J(K), compute ĥ(P) efficiently;
  2. for a given bound B > 0, find all P J(K) with ĥ(P) B.

We develop an algorithm running in polynomial time (and fast in practice) to deal with the first problem. Regarding the second problem, we show how one can tweak the naive height h that is usually used to obtain significantly improved bounds for the difference h ĥ, which allows a much faster enumeration of the desired set of points.

Our approach is to use the standard decomposition of h(P) ĥ(P) as a sum of local “height correction functions”. We study these functions carefully, which leads to efficient ways of computing them and to essentially optimal bounds. To get our polynomial-time algorithm, we have to avoid the factorization step needed to find the finite set of places where the correction might be nonzero. The main innovation is to replace factorization into primes by factorization into coprimes.

Most of our results are valid for more general fields with a set of absolute values satisfying the product formula.

Article information

Algebra Number Theory, Volume 10, Number 10 (2016), 2153-2234.

Received: 31 March 2016
Revised: 2 August 2016
Accepted: 5 September 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G50: Heights [See also 14G40, 37P30]
Secondary: 11G30: Curves of arbitrary genus or genus = 1 over global fields [See also 14H25] 11G10: Abelian varieties of dimension > 1 [See also 14Kxx] 14G40: Arithmetic varieties and schemes; Arakelov theory; heights [See also 11G50, 37P30] 14Q05: Curves 14G05: Rational points

canonical height hyperelliptic curve curve of genus 2 Jacobian surface Kummer surface


Müller, Jan; Stoll, Michael. Canonical heights on genus-2 Jacobians. Algebra Number Theory 10 (2016), no. 10, 2153--2234. doi:10.2140/ant.2016.10.2153.

Export citation


  • M. Artin, “On isolated rational singularities of surfaces”, Amer. J. Math. 88 (1966), 129–136.
  • M. Artin, “Lipman's proof of resolution of singularities for surfaces”, pp. 267–287 in Arithmetic geometry (Storrs, CT, 1984), edited by G. Cornell and J. H. Silverman, Springer, 1986.
  • W. Barth, C. Peters, and A. Van de Ven, Compact complex surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) 4, Springer, 1984.
  • D. J. Bernstein, “Research announcement: faster factorization into coprimes”, preprint, 2004, hook \posturlhook.
  • D. J. Bernstein, “Factoring into coprimes in essentially linear time”, J. Algorithms 54:1 (2005), 1–30.
  • E. Bombieri and W. Gubler, Heights in Diophantine geometry, New Mathematical Monographs 4, Cambridge University Press, 2006.
  • J. M. Borwein and P. B. Borwein, Pi and the AGM: a study in analytic number theory and computational complexity, John Wiley & Sons, New York, 1987.
  • S. Bosch and Q. Liu, “Rational points of the group of components of a Néron model”, Manuscripta Math. 98:3 (1999), 275–293.
  • S. Bosch, W. Lütkebohmert, and M. Raynaud, Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) 21, Springer, 1990.
  • W. Bosma, J. Cannon, and C. Playoust, “The Magma algebra system, I: The user language”, J. Symbolic Comput. 24:3-4 (1997), 235–265.
  • J.-B. Bost and J.-F. Mestre, “Calcul de la hauteur archimédienne des points d'une courbe elliptique par un algorithme quadratiquement convergent et application au calcul de la capacité de l'union de deux intervalles”, unpublished manuscript, 1993.
  • N. Bruin and M. Stoll, “The Mordell–Weil sieve: proving non-existence of rational points on curves”, LMS J. Comput. Math. 13 (2010), 272–306.
  • J. A. Buchmann and H. W. Lenstra, Jr., “Approximating rings of integers in number fields”, J. Théor. Nombres Bordeaux 6:2 (1994), 221–260.
  • Y. Bugeaud, M. Mignotte, S. Siksek, M. Stoll, and S. Tengely, “Integral points on hyperelliptic curves”, Algebra Number Theory 2:8 (2008), 859–885.
  • J. W. S. Cassels and E. V. Flynn, Prolegomena to a middlebrow arithmetic of curves of genus $2$, London Mathematical Society Lecture Note Series 230, Cambridge University Press, 1996.
  • Z. Cinkir, “Zhang's conjecture and the effective Bogomolov conjecture over function fields”, Invent. Math. 183:3 (2011), 517–562.
  • B. Conrad, “Minimal models for elliptic curves”, unpublished manuscript, 2005, hook \posturlhook.
  • J. E. Cremona, M. Prickett, and S. Siksek, “Height difference bounds for elliptic curves over number fields”, J. Number Theory 116:1 (2006), 42–68.
  • P. Deligne and D. Mumford, “The irreducibility of the space of curves of given genus”, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75–109.
  • E. V. Flynn and N. P. Smart, “Canonical heights on the Jacobians of curves of genus $2$ and the infinite descent”, Acta Arith. 79:4 (1997), 333–352.
  • E. V. Flynn, F. Leprévost, E. F. Schaefer, W. A. Stein, M. Stoll, and J. L. Wetherell, “Empirical evidence for the Birch and Swinnerton-Dyer conjectures for modular Jacobians of genus 2 curves”, Math. Comp. 70:236 (2001), 1675–1697.
  • J. von zur Gathen and J. Gerhard, Modern computer algebra, Cambridge University Press, New York, 1999.
  • G.-M. Greuel and H. Kr öning, “Simple singularities in positive characteristic”, Math. Z. 203:2 (1990), 339–354.
  • N. Heinz, “Admissible metrics for line bundles on curves and abelian varieties over non-Archimedean local fields”, Arch. Math. $($Basel$)$ 82:2 (2004), 128–139.
  • M. Hindry and J. H. Silverman, Diophantine geometry: an introduction, Graduate Texts in Mathematics 201, Springer, 2000.
  • D. Holmes, “Computing Néron–Tate heights of points on hyperelliptic Jacobians”, J. Number Theory 132:6 (2012), 1295–1305.
  • D. Holmes, “An Arakelov-theoretic approach to naï ve heights on hyperelliptic Jacobians”, New York J. Math. 20 (2014), 927–957.
  • J.-I. Igusa, “Arithmetic variety of moduli for genus two”, Ann. of Math. $(2)$ 72 (1960), 612–649.
  • R. de Jong and J. S. Müller, “Canonical heights and division polynomials”, Math. Proc. Cambridge Philos. Soc. 157:2 (2014), 357–373.
  • S. Lang, Fundamentals of Diophantine geometry, Springer, 1983.
  • Q. Liu, “Courbes stables de genre $2$ et leur schéma de modules”, Math. Ann. 295:2 (1993), 201–222.
  • Q. Liu, “Modèles minimaux des courbes de genre deux”, J. Reine Angew. Math. 453 (1994), 137–164.
  • Q. Liu, “Modèles entiers des courbes hyperelliptiques sur un corps de valuation discrète”, Trans. Amer. Math. Soc. 348:11 (1996), 4577–4610.
  • Q. Liu, Algebraic geometry and arithmetic curves, Oxford Graduate Texts in Mathematics 6, Oxford University Press, 2002.
  • J.-F. Mestre, “Construction de courbes de genre $2$ à partir de leurs modules”, pp. 313–334 in Effective methods in algebraic geometry (Castiglioncello, 1990), edited by T. Mora and C. Traverso, Progr. Math. 94, Birkhäuser, Boston, 1991.
  • J. S. Müller, “Explicit Kummer surface formulas for arbitrary characteristic”, LMS J. Comput. Math. 13 (2010), 47–64.
  • J. S. Müller, “Computing canonical heights using arithmetic intersection theory”, Math. Comp. 83:285 (2014), 311–336.
  • J. S. Müller and M. Stoll, “Computing canonical heights on elliptic curves in quasi-linear time”, LMS J. Comput. Math. 19:suppl. A (2016), 391–405.
  • Y. Namikawa and K. Ueno, “The complete classification of fibres in pencils of curves of genus two”, Manuscripta Math. 9 (1973), 143–186.
  • A. Néron, “Quasi-fonctions et hauteurs sur les variétés abéliennes”, Ann. of Math. $(2)$ 82 (1965), 249–331.
  • J. H. Silverman, “Computing heights on elliptic curves”, Math. Comp. 51:183 (1988), 339–358.
  • J. H. Silverman, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics 151, Springer, 1994.
  • M. Stoll, “On the height constant for curves of genus two”, Acta Arith. 90:2 (1999), 183–201.
  • M. Stoll, “Implementing 2-descent for Jacobians of hyperelliptic curves”, Acta Arith. 98:3 (2001), 245–277.
  • M. Stoll, “On the height constant for curves of genus two, II”, Acta Arith. 104:2 (2002), 165–182.
  • M. Stoll, “j-points, a program for searching rational points on genus 2 Jacobians”, computer program, 2006, hook \posturlhook.
  • M. Stoll, “A genus 2 curve with at least 642 rational points”, electronic reference, 2008, hook \posturlhook.
  • M. Stoll, “An explicit theory of heights for hyperelliptic Jacobians of genus three”, preprint, 2014, hook \posturlhook.
  • M. Stoll and J. E. Cremona, “On the reduction theory of binary forms”, J. Reine Angew. Math. 565 (2003), 79–99.
  • Y. Uchida, “Canonical local heights and multiplication formulas for the Jacobians of curves of genus 2”, Acta Arith. 149:2 (2011), 111–130.
  • Y. G. Zarkhin, “Local heights and Néron pairings”, Trudy Mat. Inst. Steklov. 208 (1995), 111–127. In Russian; translated in Proc. Steklov Inst. Math. 208 (1995), 100–114.
  • S. Zhang, “Admissible pairing on a curve”, Invent. Math. 112:1 (1993), 171–193.